Alert archive / South Carolina / River Flood Warnings in 2021

River Flood Warning 28, NWS Columbia, SC

October 8, 2021Calhoun County, Richland County, South Carolina

NWS Columbia, SC issued this river flood warning at Oct 8, 2021, 10:15 PM EDT for Calhoun County, Richland County, South Carolina. It took effect at Oct 10, 2021, 2:00 AM EDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 10:15 PM EDT (02:15 UTC)
In effect from
Oct 10, 2021, 2:00 AM EDT
Expired
Oct 13, 2021, 5:00 AM EDT
In force
3 days
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Congaree National Park (GADS1).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169625, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

363 
WGUS42 KCAE 090215
FLWCAE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Columbia SC
1015 PM EDT Fri Oct 8 2021

...The National Weather Service in Columbia SC has issued a Flood 
Warning for the following rivers in South Carolina...

  Congaree River At Congaree National Park-Gadsden affecting 
  Calhoun and Richland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents and those with interests near the river should monitor 
rising water levels and take action if necessary.

Additional information is available at www.weather.gov.

The next statement will be issued Saturday morning at 1015 AM EDT.

&&


SCC017-079-091415-
/O.NEW.KCAE.FL.W.0028.211010T1142Z-211013T0900Z/
/GADS1.1.ER.211010T1142Z.211011T0000Z.211012T0900Z.UU/
1015 PM EDT Fri Oct 8 2021

The National Weather Service in Columbia has issued a

* Flood Warning for
  the Congaree River At Congaree National Park-Gadsden.
* From Sunday morning to early Wednesday morning.
* At 10:00 PM EDT Friday the stage was 6.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage Sunday 
  morning to a crest of 16.0 feet Sunday evening. It will then fall 
  below flood stage early Tuesday morning.
* Impact...At 15.0 feet, Flooding begins in the Congaree National 
  Park. This will begin to produce flooding of portions of the lower 
  boardwalk.
* Impact...At 17.0 feet, The access road to the Sandy Run 
  subdivision becomes flooded. The lower boardwalk in the Congaree 
  National Park becomes flooded by Cedar Creek.
* Impact...At 18.0 feet, Several homes in the Sandy Run subdivision 
  along the river become flooded. At 18 feet the river covers the 
  Weston Lake overlook in the Congaree National Park. Between 18 and 
  18.5 feet the river begins to cover sections of the elevated 
  boardwalk.
* Flood History...No available flood history.


&&

LAT...LON 3384 8090 3380 8083 3377 8085 3380 8091

$$
3 follow-up statements
385 
WGUS82 KCAE 091032
FLSCAE

Flood Statement
National Weather Service Columbia SC
632 AM EDT Sat Oct 9 2021

...The Flood Warning continues for the following rivers in South 
Carolina...

  Congaree River At Carolina Eastman affecting Richland, Calhoun 
  and Lexington Counties.

  Congaree River At Congaree National Park-Gadsden affecting 
  Calhoun and Richland Counties.

  Saluda River At Chappells affecting Newberry, Saluda and 
  Greenwood Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents and those with interests near the river should monitor 
rising water levels and take action if necessary.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued this evening at 630 PM EDT.

&&


SCC047-071-081-092245-
/O.CON.KCAE.FL.W.0027.000000T0000Z-211013T0600Z/
/CHAS1.1.ER.211009T0016Z.211010T0000Z.211012T0600Z.NO/
632 AM EDT Sat Oct 9 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Saluda River At Chappells.
* Until early Wednesday morning.
* At 5:15 AM EDT Saturday the stage was 16.9 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 19.8 feet 
  this evening. It will then fall below flood stage early Tuesday 
  morning.
* Impact...At 14.0 feet, Lowlands around and downstream from 
  Chappells become flooded. Cattle grazing river bottomland should 
  be moved to higher ground.
* Impact...At 16.0 feet, Extensive farmland and river bottomland 
  around and downstream from Chappells become flooded.
* Impact...At 18.0 feet, The Saluda River Campground including the 
  Campground Store downstream from Chappells becomes flooded. 
  Campers should move to higher ground.
* Impact...At 21.0 feet, Extensive flooding occurs. Farmland and 
  river bottomland around and downstream from Chappells become 
  flooded. Much of the Saluda River Campground downstream from 
  Chappells become flooded.


&&

LAT...LON 3417 8190 3420 8168 3412 8169 3414 8187

$$

SCC017-063-079-092245-
/O.CON.KCAE.FL.W.0029.211009T1936Z-211012T0800Z/
/CEAS1.1.ER.211009T1936Z.211010T0600Z.211011T0800Z.UU/
632 AM EDT Sat Oct 9 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Congaree River At Carolina Eastman.
* From this afternoon to early Tuesday morning.
* At 5:05 AM EDT Saturday the stage was 111.2 feet.
* Flood stage is 115.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage late 
  this afternoon to a crest of 116.7 feet just after midnight 
  tonight. It will then fall below flood stage early Monday morning.
* Impact...At 115.0 feet, Flooding occurs in low lying areas of the 
  Carolina Eastman Facility and at the Congaree National Park.


&&

LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106

$$

SCC017-079-092245-
/O.CON.KCAE.FL.W.0028.211010T1142Z-211013T0900Z/
/GADS1.1.ER.211010T1142Z.211011T0000Z.211012T0900Z.UU/
632 AM EDT Sat Oct 9 2021

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Congaree River At Congaree National Park-Gadsden.
* From Sunday morning to early Wednesday morning.
* At 6:00 AM EDT Saturday the stage was 8.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage 
  tomorrow morning to a crest of 16.0 feet tomorrow evening. It will 
  then fall below flood stage early Tuesday morning.
* Impact...At 15.0 feet, Flooding begins in the Congaree National 
  Park. This will begin to produce flooding of portions of the lower 
  boardwalk.
* Impact...At 17.0 feet, The access road to the Sandy Run 
  subdivision becomes flooded. The lower boardwalk in the Congaree 
  National Park becomes flooded by Cedar Creek.


&&

LAT...LON 3384 8090 3380 8083 3377 8085 3380 8091

$$

CAL
949 
WGUS82 KCAE 091527
FLSCAE

Flood Statement
National Weather Service Columbia SC
1127 AM EDT Sat Oct 9 2021

...The Flood Warning continues for the following rivers in South 
Carolina...

  Congaree River At Carolina Eastman affecting Richland, Calhoun 
  and Lexington Counties.

  Congaree River At Congaree National Park-Gadsden affecting 
  Calhoun and Richland Counties.

  Saluda River At Chappells affecting Newberry, Saluda and 
  Greenwood Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents and those with interests near the river should monitor 
rising water levels and take action if necessary.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

&&


SCC047-071-081-101530-
/O.EXT.KCAE.FL.W.0027.000000T0000Z-211012T0712Z/
/CHAS1.1.ER.211009T0016Z.211010T0600Z.211011T0712Z.NO/
1127 AM EDT Sat Oct 9 2021

...The Flood Warning is now in effect until early Tuesday morning...

The Flood Warning continues for
  the Saluda River At Chappells.
* Until early Tuesday morning.
* At 10:15 AM EDT Saturday the stage was 18.0 feet.
* Flood stage is 14.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 10:15 AM EDT Saturday was 18.0 feet.
* Forecast...The river is expected to rise to a crest of 19.4 feet 
  tonight. It will then fall below flood stage Monday morning.
* Impact...At 14.0 feet, Lowlands around and downstream from 
  Chappells become flooded. Cattle grazing river bottomland should 
  be moved to higher ground.
* Impact...At 16.0 feet, Extensive farmland and river bottomland 
  around and downstream from Chappells become flooded.
* Impact...At 18.0 feet, The Saluda River Campground including the 
  Campground Store downstream from Chappells becomes flooded. 
  Campers should move to higher ground.


&&

LAT...LON 3417 8190 3420 8168 3412 8169 3414 8187

$$

SCC017-063-079-101530-
/O.EXT.KCAE.FL.W.0029.211009T1749Z-211010T1840Z/
/CEAS1.1.ER.211009T1749Z.211009T1800Z.211009T1840Z.UU/
1127 AM EDT Sat Oct 9 2021

...The Flood Warning is now in effect until early tomorrow 
afternoon...

The Flood Warning continues for
  the Congaree River At Carolina Eastman.
* Until early tomorrow afternoon.
* At 10:58 AM EDT Saturday the stage was 113.4 feet.
* Flood stage is 115.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this 
  afternoon or evening to a crest of 115.1 feet.
* Impact...At 115.0 feet, Flooding occurs in low lying areas of the 
  Carolina Eastman Facility and at the Congaree National Park.


&&

LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106

$$

SCC017-079-101530-
/O.EXT.KCAE.FL.W.0028.211010T0600Z-211012T0600Z/
/GADS1.1.ER.211010T0600Z.211010T1200Z.211011T0600Z.UU/
1127 AM EDT Sat Oct 9 2021

...The Flood Warning is now in effect until early Tuesday morning...

The Flood Warning continues for
  the Congaree River At Congaree National Park-Gadsden.
* From late tonight to early Tuesday morning.
* At 11:00 AM EDT Saturday the stage was 12.4 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage tonight 
  to a crest of 15.5 feet tomorrow morning. It will then fall below 
  flood stage Monday morning.
* Impact...At 15.0 feet, Flooding begins in the Congaree National 
  Park. This will begin to produce flooding of portions of the lower 
  boardwalk.


&&

LAT...LON 3384 8090 3380 8083 3377 8085 3380 8091

$$

CJR
720 
WGUS82 KCAE 092218
FLSCAE

Flood Statement
National Weather Service Columbia SC
618 PM EDT Sat Oct 9 2021

...The Flood Warning is cancelled for the following rivers in South 
Carolina...

  Congaree River At Carolina Eastman affecting Richland, Calhoun 
  and Lexington Counties.

  Congaree River At Congaree National Park-Gadsden affecting 
  Calhoun and Richland Counties.

SCC017-063-079-092330-
/O.CAN.KCAE.FL.W.0029.000000T0000Z-211009T2218Z/
/CEAS1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
618 PM EDT Sat Oct 9 2021

...The Flood Warning for the Congaree River At Carolina Eastman has 
been cancelled...

The Flood Warning is cancelled for
  the Congaree River At Carolina Eastman.
* At 4:49 PM EDT Saturday the stage was 112.1 feet.
* Flood stage is 115.0 feet.
* Forecast...The river is expected to fall to 108.8 feet early 
  Thursday afternoon.


&&

LAT...LON 3396 8100 3387 8092 3379 8097 3394 8106

$$

SCC017-079-092330-
/O.CAN.KCAE.FL.W.0028.211010T0600Z-211009T2218Z/
/GADS1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
618 PM EDT Sat Oct 9 2021

...The Flood Warning for the Congaree River At Congaree National 
Park-Gadsden has been cancelled...

The Flood Warning is cancelled for
  the Congaree River At Congaree National Park-Gadsden.
* At 6:00 PM EDT Saturday the stage was 13.2 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is expected to rise to a crest of 13.3 feet 
  this evening.


&&

LAT...LON 3384 8090 3380 8083 3377 8085 3380 8091

$$

CRL

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at Oct 8, 9:23 PM EDT, 52 minutes earlier.

Area forecast discussion, Oct 8, 9:23 PM EDT, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
923 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Unsettled conditions will continue into Saturday as an upper
level trough moves through the region. Drying occurs by Sunday
and into early next week as the upper low shifts eastward and
high pressure builds in from the west. Temperatures below normal
next couple of days then expect a warming trend.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
The approaching trough and associated shortwaves will initiate more
showers overnight based on recent CAMs. Hires guidance has been
petering off the convection in the CSRA after midnight and focusing
the majority of rainfall to the Midlands. The influx of moisture
overnight and some instability ahead of the trough may be enough to
kick showers up a notch along with a slight chance of thunderstorms.
The hires models seem to be in agreement that we may get a few more
heavier showers before the period is over as a shortwave currently
in eastern GA propagates eastward. Will be monitoring areas
that have already seen plenty of rain over the past few days.
Some patchy fog possible especially if we get any extended
breaks in clouds.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday and Saturday night...Negatively tilted long wave trough
axis from the Great Lakes southeast through the Carolinas
saturday morning. Weak surface low offshore of the Carolinas
will possibly drift toward the coast in the afternoon. Deep
moisture remains across the area but overall precipitable water
expected to decrease from the west through the day. Several weak
short wave troughs will rotating around upper low with
strongest lift expected across the north and east Midlands
through the day. Expect scattered showers and possibly a few
thunderstorms in weakly unstable air mass. The average qpf
should be much lower and do not expect locally heavy rain. A few
showers lingering in the evening but precipition should be
light. With cold advection on back side of low, and in-situ
wedge like conditions with pressure ridge to the north possibly
strengthening across the western Carolinas as the surface low
moves closer to the coast in the evening...expect temperatures
to remain below the NBM blend 50 percentile. So temps mainly in
the 70s with the warmest values in the CSRA where some breaks in
the clouds possible. Possibly a little cooler Saturday night
despite clouds due to cold advection and mainly in the low
60s...but upper 50s possible.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Much of the longer term period will be dry as the deeper
moisture remains east of the area and the upper ridge axis
builds across the cwa. With a trough near the coast, a few
isolated showers are possible early in the week mainly in the
east Midlands/Pee Dee and diurnally driven. Temperatures
generally near or slightly above normal.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Lingering showers are expected to continue through the night as
a slow moving upper trough traverses the region. Not enough
confidence in showers resulting in vsby restrictions at
terminals so only included VCSH at this time and will amend as
needed. Cigs have slowly lifted to VFR in some places but MVFR
cigs should prevail at CAE/CUB/OGB through 05z or so before
crashing down to IFR as the stratus reforms. AGS/DNL are VFR and
should be last to lower to MVFR but also should reach IFR by
around 06z-07z. Cigs should remain IFR or lower through 15z or
so before slowly lifting to MVFR through the afternoon. Winds
will be light and variable to easterly less than 5 knots through
sunrise this pick up from the north around 5 to 7 knots by 16z
as a surface low develops off the coast. Cannot rule out cigs
breaking to VFR late in the afternoon but confidence is low.

EXTENDED AVIATION OUTLOOK...An few isolated showers cannot be
ruled out during the daytime hours early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Oct 8, 12:08 PM EDT, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1208 PM EDT Fri Oct 8 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-091615-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
1208 PM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Scattered showers and a few thunderstorms may produce localized
flooding through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:17 PM EDTRiver Flood WarningCAECalhoun, Lexington, Richland3 days
Oct 8, 10:19 PM EDTRiver Flood AdvisoryCAELexington, Richland20 hr

Nearby

River Flood Warnings in South Carolina, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.